Local health department sponsors free Naloxone class to help reverse opioid overdose
People all over Maryland are being saved from opioid overdoses by a new drug: Naloxone. It’s now being made available to Charles County residents at risk for an opioid overdose or for those who are likely to be in a position to witness and respond to an opioid overdose.
“Within the first three months of Charles County EMS having Narcan, they deployed it 87 times and we know the Charles County Sheriff’s Department deployed it more than 20 times,” said Sara Haina, Charles County Department of Health director of substance use services. “In the first 90 days of this year, EMS deployed Narcan over 100 times. That’s a lot of Narcan.”
The Charles County Department of Health, Division of Substance Use Services is currently sponsoring free Naloxone overdose response trainings at the Department of Health offices in White Plains. The trainings are Mondays from 6-8 p.m. and, at the end of each class, participants are given a Naloxone kit with two doses of medication in an atomization device, gloves and a mask to perform rescue breathing. Qualified trainees are entitled to receive a certificate at the end of the class which can be taken to any pharmacy in the state of Maryland to get a refill.
“Our goal in Charles County was to take away any of the barriers of trying to save someone else’s life,” said Dianna E. Abney, M.D., Charles County Department of Health health officer.
Naloxone is a prescription medication that quickly and effectively reverses an opioid overdose. Narcan is the trade name of the drug, while Naloxone is the generic version. According to the health department, Naloxone — given in spray form — is only temporary and lasts only 30-90 minutes, depending on how much opioid a person has in their system. Naloxone can metabolize and if there are still opioids in the person’s system, he or she could still re-overdose.
“Naloxone takes a few minutes to get the person to revive, but if the person does not respond within three or four minutes then you can proceed to give the second dose,” Abney said. “This is why we say have an opioid abuse plan and encourage friends and family members who are users to come get trained so that they won’t be alone during an overdose.”
In many opioid overdose situations, people have only had to use one dose — while others needed three or four doses. Only two doses are included in the kit, so the health department requires that people call 911 because the local EMS has access to more Narcan.
Haina’s presentation explained how individuals can recognize an overdose, how to respond to an overdose and other pertinent information as a certificate holder. She said the health department has seen Naloxone’s success with Charles County EMS and the Charles County Sheriff’s Department using the drug to reverse an overdose.
“We have an epidemic going on across the nation of opioid overdoses and there are too many fatalities,” Haina said. “We want to be able to put this in the hands of our community, but we also wanted to make sure that it was very safe.”
Opioids come from an opium flower and are defined as any drug that contains opium — natural or synthetic, prescription or illegal — taken by swallowing or drinking it in pill form, or any way that you want to get it into your body. It is toxic. Opioids such as morphine, hydrocodone, oxycodone, oxycontin, percocet, vicodin and demerol are prescribed by doctors to manage a patient’s pain.
“Opioids in excessive amounts will suppress your urge to breathe so the Naloxone helps get air into the body,” Haina said.
People who have overdosed typically demonstrate snoring, make loud gurgling noises, are unresponsive, have pale skin, exhibit a slow, erratic pulse rate, have very shallow breathing and could have their fingernail beds turn blue, indicating a lack of oxygen.
Users are not able to get high off of Naloxone; it doesn’t have any side effects for anyone who doesn’t have opioids in their system, and it has been deemed safe for children and pregnant women. Haina said the only side effect of Naloxone is typically opioid withdrawal.
A topic that stood out to participants during Haina’s presentation is the Good Samaritan laws put in place, as of 2014, to protect a person who seeks to provide or assist in an alcohol- or drug-related medical emergency. The person administering the drug cannot be arrested, charged or prosecuted for possession or providing alcohol to a minor, and it will not affect their parole.
“That’s a huge change,” Haina said. “People who administer Naloxone to an individual, believed to be experiencing an overdose shall have immunity and not held liable for a good faith attempt to help someone. Nobody can come back to you and say you did the wrong thing.”
Christy Ringgold, an Indian Head resident, participated in Monday’s class and was shocked to learn about the numerous instances where Naloxone was given to Charles County residents who overdosed on opioids — just within the first 90 days of the drug being accessible in the County.
“I think it’s great that they have this class and that it’s available for free,” Ringgold said. “I’m really glad the Good Samaritan Laws are put in place because I know that’s why people don’t call anybody when overdoses happen. They are hesitant and scared to be arrested.”
Opioid overdoses have had a negative effect on Ringgold’s close fiends and family as well, so the Naloxone classes came available at the right time for her. As a mom she wants to keep her kids safe and believes she is ready to use the kit if necessary, but hopes she won’t have to.
“It’s all about saving people’s lives and our hope is that the kit and class gives somebody the opportunity to enter into treatment and recovery,” Haina said.
Sara Haina, Charles County Department of Health director of substance use services, explains to participants in the Naloxone overdose response training class how the drug works.